116 3rd St SE
Cedar Rapids, Iowa 52401
CEDAR RAPIDS - The call came in at about 5 p.m. July 31 - a probable heroin overdose, victim unresponsive.
Sgt. Grant Rasmussen was roughly 14 blocks away from the home in northeast Cedar Rapids. He radioed to say he was responding.
A minute later, he was at the residence. A woman met him at the door and led him to her son's bedroom.
There, Rasmussen said, he saw a man in his late 20s lying on the bed.
'He was not conscious when I entered the room,” Rasmussen said. 'He was barely breathing, and he had an extremely faint pulse.”
Rasmussen administered naloxone, via a nasal spray. Within a minute or two, the man regained consciousness.
In this instance, Rasmussen said, the man was lucky because his mother was aware of his drug usage and what drug he had taken.
'A lot of times when someone calls to report an overdose, they'll lie about the drugs, or they'll try to play it down, because it's illegal and they're afraid they'll get in trouble,” he said. 'In this case, I pretty much knew what I was dealing with and was able to administer the Narcan right away.”
USED 19 TIMES
Rasmussen's story is one of 19 times where Cedar Rapids police officers administered naloxone to victims of suspected opioid overdoses in 2019, the first full year of officers carrying the anti-opioid drug.
Since officers began carrying naloxone in September 2018, it has been used to save 13 lives, 12 of them last year.
Naloxone, also known by its trade name Narcan, reverses the effect of an opioid overdose. When someone overdoses, their central nervous and respiratory system stop working, and they stop breathing. Narcan counteracts the opioid, and the person usually regains consciousness and is able to breathe again. Narcan only works on opioids. It has no effect if opioids aren't present.
Patrol Sgt. Michelle Omar said Narcan has been administered seven other times by Cedar Rapids officers. Four times it didn't work, and the person died. In the other three cases, the person survived, but police are waiting on toxicology results to finalize those reports.
One thing police learned in the first year of using naloxone is that it has to be stored between 59 and 77 degrees.
Doses were put in the AED kits patrol officers pick up when they start shifts and keep in their cruisers while on duty.
'Extreme temperatures,” Omar said, caused the loss of about 20 doses.
Omar chalks up the loss to lessons learned and said adjustments have since been made.
TRAINING TO USE IT
Omar, an advanced emergency medical technician, was put in charge of training officers to administer the drug.
At first, she said, there was some hesitancy among some officers to perform what felt like a medical procedure.
'I think a lot of that hesitancy had to do with the misconception that there would be needles involved - so that was the first hump we had to get over,” she said. 'But once they realized it was a nasal spray - that there were no needles involved - they bought into the program.”
Another hurdle, Omar said, was the possibility that some officers might hold negative attitudes - realized or unrealized - about drug users.
'I think the perception has changed a lot over the years,” she said. 'But there still could be that idea that only ‘junkies' would need Narcan. But now I think we see that addiction, no matter what the substance, can affect everyone, from the wealthy and privileged to the underprivileged, as well as those with disabilities, mental illness or other difficulties.”
Over the past year, as officers have administered naloxone and seen lives saved, Omar said she believes any attitudes like that have changed.
'I think we all now realize that Narcan is a tool - it's an opportunity for us to help people,” she said.
AFTER THE SAVE
In Rasmussen's case, once the man he saved was transferred to a medical crew and taken to the hospital, the reality of what had happened set in.
'Once you close the scene, that's kind of when you start to actually cognitively process what just happened,” he said. 'And the first thing I think about is like, was there anything I could have done better on that call? What went well and what didn't? What could I do to improve my response?”
Next, he said, came the emotions.
'Like a lot of things in life, there's good and bad to a situation like that,” he said. 'It's great that we helped save this person's life, but at the same time, it's sad because you know that this person is using this drug that caused this to happen in the first place.
'And, statistically, I mean, once someone's addicted to heroin … there's a high likelihood that they're going to use again. So you wish for the best, but you kind of know in your mind - and you're prepping for it - there's a possibility you'll have to revive that person again.”
Comments: (319) 398-8238; email@example.com
LIVES SAVED IN 2019
In its first full year, the Cedar Rapids Police Department Narcan program saved the lives of 12 overdose victims:
' Feb. 7, 3:39 p.m. - 27-year-old man who had overdosed on heroin, residence in northeast Cedar Rapids.
' April 1, 1:16 a.m. - 27-year-old man, heroin, residence in northeast Cedar Rapids.
' June 8, 12:27 p.m. - 25-year-old man, heroin, residence in southwest Cedar Rapids (2 doses required).
' July 20, 4:40 p.m. - 35-year-old woman, heroin, residence in northeast Cedar Rapids.
' July 27, 11:48 a.m. - 43-year-old man, opioids, vehicle outside a residence in southeast Cedar Rapids.
' July 28, 2:22 p.m. - 34-year-old man, heroin, bathroom at a residence in northeast Cedar Rapids.
' July 31, 5:01 p.m. - 29-year-old man, heroin, residence in northeast Cedar Rapids.
' Oct. 21, 12:52 p.m. - 38-year-old woman, heroin, residence in southwest Cedar Rapids.
' Nov. 6, 6:13 a.m. - 31-year-old woman and 27-year-old man, heroin, residence in northwest Cedar Rapids; she had regained consciousness, he needed naloxone.
' Nov. 21, 5:51 p.m. - 29-year-old man, found in vehicle parked in a Walgreens parking lot on First Avenue SE.
' Nov. 22, 7:14 p.m. - 27-year-old man, heroin, residence on southeast Cedar Rapids; bystander had started CPR before officers arrived.
' Nov. 23, 2:13 p.m. - 35-year-old woman, heroin, residence in northeast Cedar Rapids.